Alert archive / Mississippi / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 211, NWS Mobile, AL

July 8, 1997Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jul 8, 1997, 5:03 PM CDT for Wayne County, Mississippi. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 1997, 5:03 PM CDT (22:03 UTC)
Expired
Jul 8, 1997, 6:00 PM CDT
In force
57 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Wayne County, MS

The radar

The Mobile radar (KMOB), 115 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 1997-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 1997-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 082206 RRA
SVRMOB
MSC153-082300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
503 PM CDT TUE JUL 8 1997
 
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  600 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST MISSISSIPPI
 
   ...WAYNE COUNTY
 
AT 5 PM...MOBILE DOPPLER WEATHER RADAR SHOWED A DEVELOPING SEVERE
THUNDERSTORM NEAR THE CLARA COMMUNITY. THIS STORM WILL BE MOVING TO THE
EAST SOUTHEAST NEAR 8 MPH. DIME TO QUARTER SIZE HAIL IS POSSIBLE IN THIS
STORM FROM CLARA TO BUCKATUNNA THROUGH 530 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DON'T USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:26 PM CDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jul 8, 2:26 PM CDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE ALABAMA
223 PM CDT TUE JUL 8 1997

AT 19Z STORMS WERE JUST BEGINING TO FIRE ALONG COAST...EXPECT THESE
TO LINGER INTO THE EVENING SIMILIAR TO YESTERDAY. ALSO A POSSIBILITY
THAT COASTAL STORMS WILL SEND OUTFLOW INTO SE MS AND WESTERN SECTION
OF SW AL TO INTERACT WILL OUTFLOW FROM TSTM COMPLEX MOVG TOWARD NW
MS...WHICH MAY MAKE IT NECCESAARY TO KEEP POPS IN FOR TONIGHT THAT
AREA. OTHERWISE H5 EXTENSION OF BERMUDA HIGH BUILDS INTO TX WITH FA
MAINTAINING WESTERLY FLOW AT H5 BECMG MORE NW WITH TIME AS H5 TROF
DROPS DOWN EAST COAST INTO GA. PCPN NEXT TWO DAYS SCATTERED ALONG SEA
BREEZE AND OUTFLOW BOUNDARIES THAT RESULT FROM ASSOCIATED CONVECTION.
ASOS STATIONS HAD MORE FOG LAST NITE THEN MANUAL STATIONS AND WILL
PROBABLY BE THE CASE AGAIN TONIGHT...IE PTCHY FOG. NGM/AVN TEMPS AND
PPS CLOSE AND WILL STAY CLOSE.

OVER THE MARINE AREA...RIDGING FROM BERMUDA HIGH WILL DOMINATE THE
NORTHERN GULF TODAY AND THEN SHIFT SLIGHTLY NORTHWARD BY WEDNESDAY.
THIS WILL GENERATE SOUTHWEST WINDS NEAR 10 KNOTS TODAY...VARIABLE AT
5 TO 10 KNOTS TONIGHT...AND WEST NEAR 10 KNOTS FOR WEDNESDAY.
MINIMAL FETCH WILL KEEP SEAS NEAR 1 FOOT.  ISOLATED NOCTURNAL
SHRA/TSRA.

MOB 72/91/72/92 3424  PNS 74/92/74/93 3424
DTS 74/89/74/90 3424  EVR 70/91/70/92 4323 11

Nearby

Severe Thunderstorm Warnings in Mississippi, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.